Poison control data shows significant increase in weight-loss drug overdoses

Author

Data from poison control centers from around the country show a large increase in calls in connection with a weight-loss and diabetes drug.

America’s Poison Centers reports around 3,000 calls in relation to semaglutide — an anti-diabetic medication — between January and November of this year, according to CNN. That is a rise of over 15-fold since 2019.

Some also reported symptoms in connection with accidental overdoses. Hospitalizations have also occurred for severe nausea, vomiting and stomach pain, the outlet reported.

Kait Brown, the clinical managing director of America’s Poison Centers, said the majority of the calls featured people reporting dosing errors.

“Oftentimes, it’s a person who maybe accidentally took a double dose or took the wrong dose,” Brown said, according to CNN.

Both weight-loss drug Wegovy and diabetes drug Ozempic share semaglutide as a key ingredient. Back in September, the U.S. Food and Drug Administration (FDA) updated the label for Ozempic, warning about more reports of a blockage of intestinal contents. 

“Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a casual relationship to drug exposure,” the FDA wrote in an update at the time.

Wegovy now has a warning about the blockage of intestinal contents as well. 

In a statement to The Hill at the time, Novo Nordisk — the manufacturer of Ozempic — said “patient safety is a top priority,” 

“Novo Nordisk stands behind the safety and efficacy of Ozempic and all of our medicines when used consistent with the product labeling and the approved indications,” a spokesperson said.

Copyright 2023 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Share This Article
Leave a comment